Wyoming, 2018

Hail and Damaging Winds in Wyoming, August 3, 2018

August 3, 2018 · NWS UNR · 6 events in 3 counties and zones

A line of severe thunderstorms tracked across much of northeastern Wyoming. The storms produced mostly strong wind gusts, with some hail as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked across much of northeastern Wyoming. The storms produced mostly strong wind gusts, with some hail as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 3:51 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 3:51 PM MST, 1 hour 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
451 PM MDT Fri Aug 3 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 230 PM MDT Fri Aug 3 2018

Upper level analysis has weak ridging across the central CONUS
with broad trof across the west. Weak shortwave energy currently
producing some showers across far south central SD, and additional
shortwave firing convection across central MT and northwest WY. At
the surface, weak low pressure was located across western ND with
a cold front draped across southern MT. Temperatures at 2PM are in
the 80s and 90s, with generally light winds.

Upper trof and northern Rockies shortwave will shift into far
western areas tonight. A stronger storm or two is possible across
parts of northeast WY this evening with strong winds the primary
concern. Convection will slowly shift eastward and diminish
overnight. Best chances for storms will remain over northern
portions of the CWA. Lows will fall into the 50s and 60s.

The weekend will be slightly cooler, with temperatures close to
average in most areas, as the cold front only slowly moves east
across the Dakotas. The threat for storms on Saturday, possibly
strong, will be mainly limited to the Black Hills and areas to
the east. A more organized shortwave is progged to move east
across the region late Saturday night and Sunday, bringing better
chances for showers and storms and helping to push the cold front
east of the region.

After the upper trof moves east of the region at the beginning of
next week, mainly dry weather and seasonable temperatures are
expected through at least midweek as a ridge builds over the
western US. Latest long range models show the ridge remaining
rather strong through late week, possibly shifting east into the
Rockies and high plains toward the end of the week, which would
bring back above average temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 450 PM MDT Fri Aug 3 2018

Scattered thunderstorms will move across northeast Wyoming and
western South Dakota this evening into tonight. Local IFR
conditions with the thunderstorms as well as strong wind gusts.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...7
Hazardous weather outlook, Aug 3, 3:27 AM MST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
427 AM MDT Fri Aug 3 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041030-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
427 AM MDT Fri Aug 3 2018 /527 AM CDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, mainly during the
afternoon and evening hours. While a few strong storms are
expected, widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue through the weekend. The best
chance for stronger storms will be on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 3, 2:31 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
331 PM MDT FRI AUG 3 2018

SDZ024-028-032215-
Northern Black Hills SD-Central Black Hills SD-
331 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES UNTIL 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rochford, or 15 miles northwest of Hill City, moving southeast at 10
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Silver City, Rochford, Mystic and Pactola Reservoir.

LAT...LON 4410 10386 4423 10376 4412 10350 4406 10348
      4400 10361
TIME...MOT...LOC 2131Z 299DEG 11KT 4412 10374

Carstens
Special weather statement, Aug 3, 3:20 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
420 PM MDT FRI AUG 3 2018

SDZ028-032300-
Central Black Hills SD-
420 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 500 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mystic, or 8 miles northwest of Hill City, moving southeast at 10
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hill City, Mystic and Sheridan Lake.

LAT...LON 4405 10379 4414 10362 4396 10345 4386 10367
TIME...MOT...LOC 2219Z 325DEG 10KT 4403 10367

Carstens

The radar

The Rapid City radar (KUDX), 229 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 3, 5:15 PM MST
Where
Campbell County, 12.76 mi NNE of Savageton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.040, -105.690

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Weston

When
August 3, 6:29 PM MST
Where
Weston County, Upton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -104.630

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
August 3, 6:36 PM MST
Where
Crook County, 9.28 mi ESE of Devils Tower
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.540, -104.520

The spotter estimated wind gusts around 60 mph.

Hail, Crook

When
August 3, 6:45 PM MST
Where
Crook County, 3 mi E of Hulett
Measured
1 in hail
Reported by
Public
Coordinates
44.680, -104.539

Thunderstorm Wind, Crook

When
August 3, 6:45 PM MST
Where
Crook County, 3 mi E of Hulett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.680, -104.539

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Crook

When
August 3, 6:46 PM MST
Where
Crook County, Hulett
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.680, -104.600

A 16 foot tall bush was blown onto a pickup truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770217, 770221, 770226, 770227, 770229, 770233.